Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 169, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2002, 6:45 PM CDT for Ida County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 6:45 PM CDT (23:45 UTC)
- Expired
- Jul 21, 2002, 7:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Ida County, IA
The radar
The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:00 PM CDT | Thunderstorm Wind 52 E | Holstein, IA | Thunderstorm winds blew down power lines and caused tree damage. |
| Jul 21, 7:00 PM CDT | Thunderstorm Wind 52 E | Battle Creek, IA | Thunderstorm winds blew down power lines and caused tree damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 919 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 1753 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
476 WUUS53 KFSD 212345 SVRFSD IAC093-220030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 643 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IDA COUNTY IN NORTHWEST IOWA * UNTIL 730 PM CDT * AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF HOLSTEIN...OR ABOUT 19 MILES NORTHWEST OF IDA GROVE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLSTEIN...IDA GROVE AROUND 700 PM CDT GALVA AROUND 710 PM CDT AT 640 PM WINDS OF 70 MPH WERE REPORTED BY WEATHER SPOTTERS IN CORRECTIONVILLE IN EASTERN WOODBURY COUNTY MOVING INTO IDA COUNTY. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4255 9568 4223 9567 4223 9535 4256 9541
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:45 PM CDT, 3 hours earlier.
Area forecast discussion, Jul 21, 3:45 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT SUN JUL 21 2002 SHWRS AND TSTMS N/NW OF CDNT SHUD SPRD EWD AND CLR OUT OF NWRN PART OF FCST AREA THIS EVE AND CNTRL PART BY MIDNGT. TSTMS WITH SVR THREAT CLOSER TO FNT WILL AFFECT AREA THIS EVE WITH SOME CHC CONTG CONVECTN SERN PART OF AREA MAINLY NWRN IA LATE TNGT. COOLR SRIER AIR SHUD CONT TO FLOW IN AND MAKE FOR PTCLDY AND COOLER DAY MON...MSTLY CLR MON NGT AND TUE WITH MILD TEMPS. WILL KEEP CHC TSTMS WED WITH NEXT WV...BEGINNING WRN PART OF AREA TUE NGT. ANOTHER SHOT FRI WITH REST OF EXTNDED DRY. TEMPS WILL BE A LTL WRMR THAN WE HAVE BEEN CARRYING IN EXTNDED WITH WARMUPS WED FRI AND MORE ESPLY SUN. WE KNEW MRF AND AVN HAD BEEN RUNNING CONSISTENTLY TOO COOL...LOOKS A LTL BETTER TDA BUT STILL TOO COOL SOME DAYS. HEAT ADVSY ALLOWED TO DIE WITH THIS FCST FOR PART OF NWRN IA. .FSD...NONE WILLIAMS
In the hours before
Local storm report, Jul 21, 12:51 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0326 AM (HON)HURON ARPT SD 61 MPH TSTM GUST
07/21/02 BEADLE ASOS OBSERVERATION
0340 AM HURON SD WIND DAMAGE
07/21/02 BEADLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
POWER LINES DOWN AND
TREE DAMAGE.
0355 AM 4 NW DE SMET SD 60 MPH TSTM GUST
07/21/02 KINGSBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL
DAMAGE TO SHED.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:04 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 41 min |
| Jul 21, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 45 min |
| Jul 21, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 39 min |
| Jul 21, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 48 min |
| Jul 21, 6:29 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 46 min |
| Jul 21, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.